Alabama, 2010Heavy Snow and Winter Weather in Alabama, February 12, 2010
February 12, 2010 · NWS HUN · 5 events in 5 counties and zones
A winter storm and low pressure system tracked eastward across the central Gulf of Mexico. Moisture flow well north and northwest of the low track resulted in an unseasonable and in some cases record setting snowfall in parts of the deep South.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm and low pressure system tracked eastward across the central Gulf of Mexico. Moisture flow well north and northwest of the low track resulted in an unseasonable and in some cases record setting snowfall in parts of the deep South. Although not records, snowfall amounts of 1 to 3 inches were reported during the daytime hours in a swath from northern central through northeast Alabama, mainly southeast of a line from Huntsville to Hartselle. Some accidents due to the slick conditions were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 12, 5:37 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Feb 12, 5:37 AM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
537 AM CST FRI FEB 12 2010
.UPDATE...
UPDATED FOR 12Z AVIATION DISCUSSION.
&&
.AVIATION.../12Z TAFS/
VFR CONDITIONS WILL CONTINUE THROUGH AT LEAST 06Z AT KMSL AND
KHSV. INCLUDED -SN FOR KHSV BETWEEN 18-21Z ALTHOUGH DO NOT BELIEVE
PRECIPITATION WILL BE HEAVY ENOUGH TO REDUCE VISIBILITIES OR
CEILINGS. AFTER 06Z...MVFR CEILINGS WILL BE POSSIBLE ACROSS BOTH
TAF LOCATIONS AS A LOW STRATUS DECK IS FORECAST TO DEVELOP.
&&
.DISCUSSION... /ISSUED 340 AM CST FRI FEB 12 2010/
LATEST WATER IMAGERY AND H5 RUC ANALYSIS CLEARLY SHOWS A SHORTWAVE
TROUGH MOVING THROUGH EAST TEXAS...WITH MIDLEVEL MOISTURE STREAMING
INTO THE SOUTHEAST STATES. THE CENTER OF THE SURFACE LOW IS WELL
OFFSHORE...ABOUT DUE SOUTH OF NEW ORLEANS AND TRACKING MOSTLY EAST.
FOR THE LAST FEW HOURS...REGIONAL RADARS HAVE SHOWN VERY LIGHT
ECHOES GRADUALLY FILLING INTO NORTHWEST ALABAMA...BUT LOCAL
OBSERVATIONS HAVE YET TO INDICATE ANY SNOW IS ACTUALLY REACHING THE
GROUND. A QUICK LOOK AT 00Z SOUNDINGS FROM OHX SHOWS EXTREMELY DRY
AIR IN THE LOWEST LEVELS...WHICH IS SUPPORTED BY A DEWPOINT OF 14F
AT MSL...SUGGESTING ANY OF PRECIPITATION ON THE RADAR IS SUBLIMATING
LONG BEFORE IT REACHES THE SURFACE.
THE MOISTURE /OR MORE TRUTHFULLY THE LACK OF MOISTURE/ IS REALLY
GOING TO BE THE LIMITING FACTOR IN SNOWFALL TOTALS TODAY AS BUFR
SOUNDINGS FROM HSV AND MSL SUGGEST THE LOWEST 200 MB OF THE
ATMOSPHERE NEVER SATURATES. THAT SAID...IF YOU CUT A CROSS SECTION
THROUGH ANY OF THE SOUTHEASTERN COUNTIES /LIKE MARSHALL OR
DEKALB/...LOWLEVEL CONDENSATION PRESSURE DEFICITS DIP BELOW 10MB
AFTER 18Z...SUGGESTING A VERY TIGHT MOISTURE GRADIENT WILL EXIST
ACROSS THE CWFA BY THIS AFTERNOON. GIVEN THIS...HAVE OPTED TO
DECREASE POPS AND SNOWFALL TOTALS FOR FRANKLIN AND LAWRENCE
COUNTIES. ACROSS CULLMAN/MARSHALL/DEKALB...INCREASED TOTALS TO
AROUND TWO INCHES AS MOISTURE INCREASES AND LINES UP VERY WELL WITH
A FGEN/DEFORMATION BAND STRETCHING ALONG THOSE COUNTIES. OPTED TO
HOIST A WINTER STORM WARNING FOR MARSHALL AND DEKALB COUNTIES FOR
TWO REASONS. THE FIRST IS THE POOLING MOISTURE/DECENT DYNAMICS. THE
SECOND IS THE POSSIBLE UPSLOPE COMPONENT ACROSS THE HIGHER TERRAIN
OF EACH COUNTY. THAT SAID...THE HIGHEST SNOWFALL TOTALS SHOULD BE
SOUTH OF AN ALBERTVILLE-FT PAYNE LINE...WITH LOCATIONS SUCH AS GRANT
/IN MARSHALL COUNTY/ RECEIVING MUCH LESS THAN TWO INCHES. FOR
CULLMAN COUNTY...WHICH HAD BEEN LOOKING LIKE THE COUNTY WITH THE
BEST POSSIBILITY FOR POSSIBLE UPGRADE TO A WARNING...HAVE OPTED TO
LEAVE AS AN ADVISORY. ONLY LOCATIONS LIKE COLONY OR GARDEN CITY MAY
SEE CLOSE TO TWO INCHES...AND WILL LET THE DAY SHIFT MONITOR
MOISTURE TRENDS AND UPGRADE AS NEEDED. JACKSON COUNTY IS ANOTHER
QUESTION MARK WRT HEADLINES...BUT GIVEN THE HIGHER TERRAIN IN THE
COUNTY...DECIDED TO ADD THEM INTO AN ADVISORY FOR THIS AFTERNOON AS
TOTALS MAY BE AROUND AN INCH SOUTH OF THE RIVER.
MEASURABLE PRECIPITATION WILL QUICKLY TAPER THIS EVENING AS THE
SYSTEM EXITS THE AREA...AND WEAK HIGH PRESSURE BUILDS INTO THE AREA
ON SATURDAY. HOWEVER...THE BREAK FROM THE WINTER WEATHER WILL BE
SHORTLIVED AS A SYSTEM DROPPING SOUTH FROM CANADA WILL BRING
ADDITIONAL WINTER WEATHER TO THE TENNESSEE VALLEY BY LATE SATURDAY
NIGHT.
MODELS LIKE THE GEM/GFS/ECMWF HAVE BEEN PRETTY CONSISTENT WITH THIS
NEXT SYSTEM...SO AGAIN INCREASED PRECIPITATION CHANCES. TEMPERATURES
BY SUNDAY AFTERNOON LOOK LIKE THEY SHOULD BE ENOUGH ABOVE FREEZING THAT
PRECIPITATION AHEAD OF THE FRONT WILL FALL AS SOME SORT OF RAIN/SNOW
MIX FOR AT LEAST SEVERAL HOURS...WHICH IS VERY GOOD NEWS IN TERMS OF
POTENTIAL FOR ACCUMULATING SNOWFALL DURING THE DAY. NOW WITH THAT
SAID...TEMPERATURES WILL QUICKLY FALL SUNDAY NIGHT AND PRECIPITATION
WILL BE ALL SNOW FOR THE OVERNIGHT HOURS. WITH GOOD MOISTURE IN
PLACE...WINTER STORM WARNING CRITERIA WILL LIKELY BE REACHED
OVERNIGHT SUNDAY...AND WHERE OROGRAPHIC FLOW AIDS SNOWFALL...AMOUNTS
COULD APPROACH THREE INCHES. SNOWFALL WILL LINGER ON
MONDAY...ESPECIALLY ACROSS THE NORTHEAST...BEFORE TAPERING TO A FEW
FLURRIES. MAY SEE OFF AND ON FLURRIES THROUGH TUESDAY NIGHT AS
SEVERAL WEAK UPPER WAVES PASS THROUGH THE BACKSIDE OF THE UPPER
TROUGH...BUT BY WEDNESDAY TEMPERATURES SHOULD START TO SLOWLY WARM
AS HIGH PRESSURE BUILDS INTO THE AREA.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: LAWRENCE...MORGAN.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: JACKSON.
WINTER STORM WARNING UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
ZONES: DEKALB...MARSHALL.
WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
FOLLOWING ZONES: CULLMAN.
TN...NONE.
&&
AVIATION...KNS
DISCUSSION...JLLHazardous weather outlook, Feb 12, 4:16 AM CST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
416 AM CST FRI FEB 12 2010
ALZ001>010-016-TNZ076-096-097-121900-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
416 AM CST FRI FEB 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SNOW WILL DEVELOP AND MOVE ACROSS PORTIONS OF NORTH ALABAMA
BY MID MORNING AND CONTINUE THROUGH THIS EVENING. SNOWFALL
ACCUMULATIONS OF 2 INCHES CAN BE EXPECTED ACROSS MARSHALL AND
DEKALB COUNTIES...WITH HIGHER AMOUNTS POSSIBLE SOUTH OF A LINE
FROM ALBERTVILLE TO FORT PAYNE. WINTER STORM WARNINGS HAVE BEEN
POSTED FOR THIS AREA.
ONE HALF TO ONE INCH OF SNOW IS POSSIBLE FOR CULLMAN COUNTY AS WELL
AS SOUTHERN PORTIONS OF LAWRENCE...MORGAN...AND JACKSON COUNTIES.
WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THESE AREAS. ELSEWHERE
ACROSS NORTH ALABAMA...LESS THAN ONE HALF INCH OF SNOW WILL BE
POSSIBLE...WHILE LITTLE TO NO ACCUMULATION CAN BE EXPECTED FOR
SOUTHERN MIDDLE TENNESSEE.
SNOW SHOULD END TONIGHT AS THE SURFACE LOW PRESSURE SYSTEM EXITS
THE AREA.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
ANOTHER ROUND OF WINTRY PRECIPITATION IS POSSIBLE SUNDAY THROUGH
MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. AT THIS
TIME...THE PRECIPITATION IS EXPECTED TO START AS A WINTRY MIX
EARLY SUNDAY MORNING...CHANGE TO ALL RAIN BY MIDDAY...AND THEN
CHANGE BACK TO ALL SNOW SUNDAY NIGHT BEFORE THE SYSTEM EXITS THE
REGION MONDAY.
TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE
SUNDAY NIGHT AND INTO MONDAY WITH THE HIGHEST AMOUNTS EXPECTED TO
OCCUR ACROSS SOUTHERN MIDDLE TENNESSEE AND EXTREME NORTHERN
ALABAMA. HOWEVER...MINOR TEMPERATURE DIFFERENCES WILL CREATE MAJOR
CHANGES IN PRECIPITATION TYPE AND ACCUMULATION...SO UNCERTAINTY
STILL EXISTS REGARDING EXACT SNOWFALL AMOUNTS. PLEASE MONITOR THE
LATEST FORECAST UPDATES OVER THE HOLIDAY WEEKEND.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. HOWEVER...SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL ARE ENCOURAGED TO REPORT ANY SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN HUNTSVILLE.
KNS
Winter Weather, Cullman
- When
- February 12, 7:00 AM CST to 2:30 PM CST
- Where
- Cullman forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.132, -86.868 (the zone’s center; the record gives no point)
Between one half and two inches of snowfall fell across the the county. The higher amounts occurred in the southern and eastern portions of the county. The highest snowfall accumulation occurred in Center Hill, where two inches was reported.
Winter Weather, Morgan
- When
- February 12, 7:00 AM CST to 2:00 PM CST
- Where
- Morgan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.454, -86.853 (the zone’s center; the record gives no point)
Up to half an inch of snowfall was reported in eastern portions of the county. Morgan City reported 0.5 inches of snowfall.
Heavy Snow, Marshall
- When
- February 12, 7:30 AM CST to 3:40 PM CST
- Where
- Marshall forecast zone
- Reported by
- Public
- Coordinates
- 34.367, -86.307 (the zone’s center; the record gives no point)
One to three inches of snowfall accumulation occurred across the county. The heaviest snowfall total of 3.0 inches occurred in Douglas. Other totals included: 2.7 inches in Albertville, 2.0 inches in Boaz, and 1.5 inches in Guntersville.
Heavy Snow, Dekalb
- When
- February 12, 8:30 AM CST to 4:10 PM CST
- Where
- Dekalb forecast zone
- Reported by
- Public
- Coordinates
- 34.460, -85.804 (the zone’s center; the record gives no point)
One to four inches of snowfall accumulation was reported across the county. The highest snowfall total reported was 4.0 inches in Dog Town. Two inches of snowfall was also measured in Collinsville, Crossville, De Soto State Park, and Valley Head.
Winter Weather, Jackson
- When
- February 12, 11:00 AM CST to 3:30 PM CST
- Where
- Jackson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 34.779, -85.999 (the zone’s center; the record gives no point)
Up to two inches of snowfall occurred in the county. The highest reported snowfall total occurred in Pisgah, where two inches accumulated.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Alabama, February 12, 20102 deaths · 1 injured · 33 events
- Heavy Snow and Winter Weather in Georgia, February 12 to 13, 20101 death · 6 injured · 97 events
- High Surf in Puerto Rico, February 12, 20101 death · 1 event
- Heavy Snow in South Carolina, February 12 to 13, 2010$146,000 · 50 events
- Heavy Snow in Georgia, February 12 to 13, 2010$35,000 · 13 events
- Winter Storm in Alabama, February 12, 201034 events
- Winter Storm and Winter Weather in North Carolina, February 12 to 13, 201031 events
- Winter Storm in South Carolina, February 12 to 13, 201018 events
- Winter Weather in North Carolina, February 12 to 13, 201018 events
- Marine Thunderstorm Winds in Gulf of Mexico, February 12, 201056 kt wind · 16 events
- Heavy Snow in South Carolina, February 12 to 13, 201015 events
- Heavy Snow in North Carolina, February 12 to 13, 201015 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215797, 215800, 214778, 214779, 215799.